Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 70, NWS Grand Rapids, MI

July 8, 2003Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 8, 2003, 1:50 PM EDT for Jackson County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 1:50 PM EDT (17:50 UTC)
Expired
Jul 8, 2003, 2:15 PM EDT
In force
25 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Jackson County, MI

The radar

The Detroit radar (KDTX), 83 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 11:25 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS53 KGRR 081750
SVRGRR
MIC075-081815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 215 PM EDT

* AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF OAK POINT...OR ABOUT 6
  MILES EAST OF VANDERCOOK LAKE...MOVING EAST AT 45 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4231 8434 4213 8435 4210 8415 4235 8415

$$

BEACH MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:48 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 8, 10:48 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1048 AM EDT TUE JUL 8 2003

INITIAL FEELING WAS THAT STORMS IN NRN IL...NOW IN LM WOULD DIMINISH
AS THEY MOVED INTO A MORE STABLE ENVIRONMENT BUT WILL LET CURRENT
FORECAST STAND WITH CHANCE POPS ACROSS THE SRN HALF OF THE CWA.
MODERATE CAPE AND LI LESS THAN ZERO REINFORCE KEEPING POPS IN FOR
THIS AFTERNOON.  NOT REAL SURE WHERE WE WILL GO OVERNIGHT AND WED
ATTM IN ADVANCE OF RETURNING FRONTAL SYSTEM WILL BE WORKING ON THAT
AS NEW MODEL DATA COMES IN.

.GRR...NONE.

MWH
Hazardous weather outlook, Jul 8, 6:20 AM EDT, 7 hours 30 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
620 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS ON WEDNESDAY
NIGHT AND THURSDAY AS A VIGOROUS LOW PRESSURE SYSTEM MOVES INTO THE
GREAT LAKES.  THIS SYSTEM WILL ALSO HAVE THE POTENTIAL TO BRING
RAINFALL AMOUNTS IN EXCESS OF AN INCH TO MUCH OF SOUTHWEST LOWER
MICHIGAN.

THERE IS THE POTENTIAL FOR ADDITIONAL THUNDERSTORMS ON SATURDAY
NIGHT AND SUNDAY ALTHOUGH THESE ARE NOT EXPECTED TO BE SEVERE AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT BUT MAY BE REQUIRED
WEDNESDAY NIGHT OR THURSDAY.

RG MEADE

In the hours before

Local storm report, Jul 8, 9:34 AM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0934 AM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    BURLINGTON                MI   WIND DAMAGE
07/08/03   CALHOUN                        SEVERAL TREES AND POWER
                                          LINES DOWN BETWEEN 255 AM
                                          AND 312 AM

0205 AM    LAWTON                    MI   WIND DAMAGE
07/08/03   VAN BUREN                      TWO TREES DOWN IN PORTER
                                          TOWNSHIP

0147 AM    KEELER                    MI   WIND DAMAGE
07/08/03   VAN BUREN                      TREE DOWN BLOCKING ROAD

DGH DLB
Special weather statement, Jul 8, 11:43 AM EDT, 2 hours 7 minutes before
LMZ843>845-867-MIZ064>067-071>074-082100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 AM EDT TUE JUL 8 2003

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 PM ACROSS PARTS
OF SOUTHWEST LOWER MICHIGAN.  AREAS INCLUDED IN THE WATCH ARE...

IN SOUTHWEST MICHIGAN
     ALLEGAN...BARRY...KALAMAZOO...VAN BUREN

IN SOUTH CENTRAL MICHIGAN
     JACKSON...CALHOUN...EATON...INGHAM

AND THE ADJACENT COASTAL WATERS OF BERRIEN...VAN BUREN AND ALLEGAN
COUNTIES.

MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:19 AM EDTSpecial Marine WarningGRR41 min
Jul 8, 12:19 AM EDTSpecial Marine WarningGRR41 min
Jul 8, 12:19 AM EDTSpecial Marine WarningGRR41 min
Jul 8, 12:58 AM EDTSpecial Marine WarningGRR62 min
Jul 8, 12:58 AM EDTSpecial Marine WarningGRR62 min
Jul 8, 1:09 AM EDTSevere Thunderstorm WarningGRRVan Buren66 min
Jul 8, 2:52 AM EDTSevere Thunderstorm WarningGRRCalhoun38 min
Jul 8, 11:03 AM EDTSpecial Marine WarningGRR57 min
Jul 8, 11:03 AM EDTSpecial Marine WarningGRR57 min
Jul 8, 11:03 AM EDTSpecial Marine WarningGRR57 min
Jul 8, 11:03 AM EDTSpecial Marine WarningGRR57 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.